Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 319, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 9, 2009, 4:54 PM CDT for 4 counties in Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2009, 4:54 PM CDT (21:54 UTC)
- Expired
- Sep 9, 2009, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:18 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 9, 3:18 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT WED SEP 9 2009 .DISCUSSION... CORRECTED FOR TEMP/POP AT BOTTOM. A VERY ACTIVE PATTERN HAS DEVELOPED ACROSS WEST TEXAS THIS AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS A MID TO UPPER LOW CENTERED NEAR ABILENE...SLOWLY PROGRESSING EASTWARD. MEANWHILE...ANOTHER SIGNIFICANT MID TO UPPER SHORTWAVE TROUGH WAS MOVING EAST NORTHEAST NEAR THE DAVIS MOUNTAINS AND BIG BEND REGION. NEAR THE SURFACE...A TROUGH WAS LOCATED NEAR A LINE FROM SNYDER TO SOUTH OF SEMINOLE TO EAST OF THE DAVIS MOUNTAINS. A COLD FRONT WAS ALSO DRAPED ACROSS THE TEXAS PANHANDLE JUST SOUTH OF AMARILLO TO ENID OKLAHOMA...MOVING SOUTH. CONVECTION IS ONGOING NEAR ALL OF THESE FEATURES AND INCREASED COVERAGE IS EXPECTED THROUGH THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE TROUGH MOVES OVER THE LOWER TRANS PECOS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED DUE TO THE MARGINAL DEEP LAYER SHEAR IN PLACE. HOWEVER...GIVEN THE EXTREMELY MOIST PROFILES (12Z MAF PWAT OF 1.6 INCHES) AND SOME MODERATE SURFACE BASED INSTABILITY PRESENT...HEAVY RAINFALL CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SMALL HAIL AND ISOLATED WET MICROBURSTS WILL REMAIN A POSSIBILITY AS WELL. THE INITIAL COLD FRONT IS EXPECTED TO BECOME MORE DIFFUSE THROUGH TOMORROW...BUT SOME CAA WILL STILL MAKE IT INTO OUR CWA. IT WILL LIKELY END UP SOMEWHERE OVER THE NORTHEASTERN CWA TOMORROW AFTERNOON AND POPS WERE SPECIFICALLY INCREASED OVER THIS AREA INTO THE 50 TO 60 PERCENT RANGE. THE CONTINUED RAIN CHANCES AND INCREASED CLOUD COVER SHOULD KEEP TEMPERATURES ON THE COOL SIDE TOMORROW. THE 850 HPA TEMPS DO NOT APPEAR TO MAKE IT OUT OF THE UPPER TEENS ACROSS THE PERMIAN BASIN. THE METMOS GUIDANCE APPEARED THE COOLEST...BUT WAS UNDERCUT BY ABOUT 2 DEGREES FOR MOST LOCATIONS. BY FRIDAY...THE GREATEST POPS WILL LIKELY REMAIN OVER THE EASTERN AND SOUTHEASTERN ZONES AS THE MID TO UPPER TROUGH AXIS SLOWLY MOVES OUT OF THE REGION. BY SATURDAY MORNING...A CUTOFF LOW IS STILL EXPECTED TO DEVELOP OVER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER MID TO UPPER SHORTWAVE LIKELY WEST OF THE REGION ACROSS SOUTH CENTRAL NM/AZ. AT THE MOMENT...IT APPEARS THE ASSOCIATED COLD FRONT WILL MAKE IT THROUGH THE PERMIAN BASIN BY SATURDAY AFTERNOON AND WITH ANOTHER VORT MAX APPROACHING FROM THE WEST AT THIS TIME. WE HAVE DECIDED TO INCREASE POPS SLIGHTLY...AS CONFIDENCE CONTINUES TO INCREASE WITH THIS FEATURE. COOLER TEMPS WILL ONCE AGAIN IMPACT THE REGION SATURDAY AND SUNDAY. THESE WILL NEED TO BE WATCHED CLOSELY IF MORE OR LESS PRECIP COVERAGE IS EXPECTED THAN ORIGINALLY ANTICIPATED. PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 83 66 83 / 40 40 40 40 CARLSBAD NM 65 83 64 83 / 50 20 20 20 DRYDEN TX 69 86 67 88 / 60 40 40 50 FORT STOCKTON TX 67 84 66 83 / 50 40 30 30 GUADALUPE PASS TX 61 77 60 77 / 30 20 20 20 HOBBS NM 64 81 64 80 / 40 30 30 30 MARFA TX 58 77 56 78 / 40 40 30 40 MIDLAND INTL AIRPORT TX 66 82 65 81 / 50 30 30 30 ODESSA TX 67 83 66 82 / 50 30 30 30 WINK TX 68 85 66 84 / 50 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/78
Hazardous weather outlook, Sep 9, 1:18 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT WED SEP 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT WED SEP 9 2009 /1218 PM MDT WED SEP 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT...BUT ESPECIALLY FOR THE EAST AND NORTHEAST PERMIAN BASIN AND ACROSS THE TRANS PECOS INCLUDING AREAS ALONG AND NEAR THE PECOS RIVER. SOME OF STORMS WILL BE SLOW MOVING INCREASING THE POTENTIAL FOR LOCAL HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO THESE STORMS MAY PRODUCE DOWNBURST WINDS NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THURSDAY THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH THESE STORMS WITH DOWNBURST WINDS AND HAIL SECONDARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 9, 3:14 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED SEP 9 2009 TXZ045-046-092045- GAINES-DAWSON- 314 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN DAWSON COUNTY. AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 3 MILES SOUTHWEST OF FRIENDSHIP...OR ABOUT 5 MILES NORTHWEST OF PATRICIA IN SOUTHWESTERN DAWSON COUNTY...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN SOUTHWESTERN DAWSON COUNTY...INCLUDING THOSE NEAR THE COMMUNITIES OF FRIENDSHIP AND PATRICIA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 3:43 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM CDT WED SEP 9 2009 TXZ051-092115- MARTIN- 343 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN MARTIN COUNTY. AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING INTENSIFYING THUNDERSTORMS ACROSS WESTERN MARTIN COUNTY. THESE STORMS WERE LOCATED GENERALLY ALONG AND WEST OF STATE HIGHWAY 349 ACROSS WESTERN MARTIN COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINFALL. THE STORMS ARE SLOWLY MOVING SOUTH AT 5 TO 10 MPH. RESIDENTS...AND MOTORISTS TRAVELING ALONG STATE HIGHWAY 349 IN WESTERN MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 3:54 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 354 PM CDT WED SEP 9 2009 TXZ063-070-092115- GLASSCOCK-REAGAN- 354 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF SAINT LAWRENCE AT 352 PM CDT...MOVING SOUTH AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF BIG LAKE...AND 6 MILES SOUTHEAST OF BIG LAKE. LITTLE MOVEMENT WAS NOTED WITH BOTH OF THESE STORMS. GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Sep 9, 4:34 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 434 PM CDT WED SEP 9 2009 TXZ061-092215- ECTOR- 434 PM CDT WED SEP 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GARDENDALE...OR OVER NORTHERN ODESSA AT 433 PM CDT...MOVING SOUTH AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:17 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 118 min |
| Sep 9, 4:00 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 3 hr |
| Sep 9, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 58 min |
| Sep 9, 4:39 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 9, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 37 min |
| Sep 9, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 27 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | MAF | Crane | 116 min |
| Sep 9, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.